Alert archive / Tennessee / High Wind Watches in 2022

High Wind Watch 3, NWS Morristown, TN

February 16, 20228 counties in Tennessee

NWS Morristown, TN issued this high wind watch at Feb 16, 2022, 3:23 AM EST for 8 counties in Tennessee. It took effect at Feb 17, 2022, 7:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 16, 2022, 3:23 AM EST (08:23 UTC)
In effect from
Feb 17, 2022, 7:00 AM EST
Expired
Feb 16, 2022, 3:01 PM EST
In force
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.4 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2022-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2022-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2798 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind watch went out at Feb 16, 12:08 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Feb 16, 12:08 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1208 AM EST Wed Feb 16 2022

.UPDATE...
FOR 06Z AVIATION.

&&

.SHORT TERM...(Tonight and Wednesday)...

Key Messages:

1. Dry through the period with an increase in clouds as well as
winds.

Discussion:

We start the period with surface high pressure centered off to our
east and northeast and quasi-zonal flow aloft. The surface high will
continue to slide east during the period as an upper trough begins
to deepen well to our west allowing the flow aloft over our area to
take on an increasing southerly component.  This will result in an
increase in moisture for us. It will be mostly clear for much of
tonight, but clouds will increase late tonight into Wednesday
although precipitation will hold off until after the short term
period.

The low level jet will strengthen out of the south and southeast
tonight into Wednesday reaching speeds of 30 kts or more.  While
direction of the low level jet looks favorable for mountain waves,
the vertical wind profile does not look ideal. Will keep winds in
the mountains/foothills at borderline speeds for an advisory and not
issue a wind advisory for now, but this will bear watching. Winds in
the valley may become gusty Wednesday afternoon in locations that
favor a south/southwest flow. Temperatures tonight will generally be
near to slightly above normal, and highs Wednesday will be
significantly above normal.

LW

.LONG TERM....(Wednesday night through Tuesday)...

Key Messages:

1. A cold front will bring widespread rain showers and some
thunderstorms Thursday and Thursday night. A few strong storms due
to high low level winds. Also strong southeast winds in the
foothills and mountains Thursday and Thursday evening.

2. Cooler and dry weather expected Friday afternoon through Sunday.

3. Warmer with a chance of rain increasing Monday into Tuesday.

Discussion:

Wednesday night starts out with continued strong low level winds as
cold front stretches from the Great Lakes to the southern High
Plains of west Texas and strong high pressure ridge along the
eastern seaboard. Warm south winds will continue overnight and
increasing moisture with upslope winds along the Appalachians and
southwest North Carolina. Low rain chances overnight in these area.
Winds will gust to around 40 mph in a few locations as low level jet
stays strong. Lower pressure will move east along the front and
reach the Arkansas border by Thursday morning. This low will move
northeast across the mid Mississippi Valley and into the Ohio Valley
during the day Thursday as the cold front moves east across the
Tennessee Valley. Thursday both GFS and NAM model shows even higher
850 MB winds to 60 to 70 knots and continue them till around
midnight Thursday night. A High Wind Watch may need to be issued by
early Wednesday in the foothills and mountains of east Tennessee and
advisory level winds may occur in the lower elevations later
Thursday and into the evening ahead of the front. With the high wind
shear but low instability as dew points may reach 60 for a few hours
in the south showers and some thunderstorms will develop to the west
of the forecast area during the day Thursday and then move into
eastern Tennessee by late afternoon into the evening.

Heavy rainfall will be possible ahead of the front Thursday
afternoon and evening. Localized amounts over 1.5 to as much as 2
inches possible. The best time for strong winds outside of the
mountain wave area will be Thursday evening with some storms.
Temperatures will be warmer Thursday morning, mostly 40s to lower
50s. Highs Thursday expected much above normal in the 60s to around
70. With the strong winds Thursday night temperatures will stay mild
for the first half of the night but drop quickly to the 30s around
sunrise. With a slower timing of the front and precipitation some
mixed precipitation is possible late Thursday night and early Friday
morning before ending. Very little accumulation possible due to the
short duration and warm temperatures the next 2 days.

Friday afternoon and Saturday will be cooler and dry as higher
pressure settles into the region. Temperatures will slowly rise from
the 40s Friday to the 50s Saturday. South winds return Sunday into
Tuesday with temperatures rising above normal into the 60s once
again. Monday and Tuesday moisture moves back in with increasing
rain chances Monday into Tuesday.

TD

&&

.AVIATION...
06Z TAF DISCUSSION.

Increasing winds aloft will result in some LLWS this morning
around CHA above the inversion level. As southerly flow increases,
tempo MVFR cigs will be possible at CHA this morning, but cigs
should rise with increasing surface temperatures during the
afternoon. Otherwise, VFR conditions forecast to prevail through
the period with some gusty winds expected this afternoon at all
sites.

JB

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             65  53  68  36  49 /   0  10  80  80  10
Knoxville McGhee Tyson Airport, TN  64  49  69  37  46 /   0   0  80  90  10
Oak Ridge, TN                       64  48  68  36  46 /   0   0  80  90  10
Tri Cities Airport, TN              60  43  66  36  44 /   0   0  70 100  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Feb 15, 3:34 PM EST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
334 PM EST Tue Feb 15 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-162100-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
334 PM EST Tue Feb 15 2022 /234 PM CST Tue Feb 15 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

High winds will be possible across the mountains and foothills
Thursday and Thursday evening. Windy conditions are becoming more
likely area-wide ahead of a cold front late Thursday. In addition,
there is a low chance of strong to severe thunderstorms Thursday
evening capable of damaging winds and heavy rain rates as the
cold front moves east across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LW/TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 3:23 AM ESTWind AdvisoryMRXBlount, Cocke, Greene, Monroe, Sevier28 hr
Feb 16, 3:01 PM ESTHigh Wind WarningMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 2 more34 hr
Feb 16, 3:01 PM ESTWind AdvisoryMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 25 more34 hr

Nearby

High Wind Watches in Tennessee, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.